Multiple Anticholinergic Medication Use and Risk of Hospital Admission for Confusion or Dementia.
J Am Geriatr Soc. 2014 Oct 3;
Authors: Kalisch Ellett LM, Pratt NL, Ramsay EN, Barratt JD, Roughead EE
OBJECTIVES: To identify the association between use of multiple anticholinergic medications and risk of hospitalization for confusion or dementia.
DESIGN: Retrospective cohort study conducted over 2 years between July 2010 and June 2012, using administrative claims data from the Australian Department of Veterans' Affairs.
PARTICIPANTS: Australian veterans dispensed at least one moderately or highly anticholinergic medication in the year before study start.
MEASUREMENTS: Cumulative anticholinergic use on each day of the study period was determined. The association between hospitalization for confusion or dementia and number of anticholinergic medications used at the time of admission was compared against times during which participants were not taking anticholinergic medications. Sensitivity analyses were undertaken limiting the outcome to admissions for acute confusion and excluding individuals taking antipsychotics.
RESULTS: Adjusted results showed a significantly greater risk of hospitalization for confusion or dementia when individuals were taking two or more anticholinergic medications. The adjusted incident rate ratios (IRRs) were 2.58 (95% confidence interval (CI) = 1.91-3.48) for those taking two anticholinergics and 3.87 (95% CI = 1.83-8.21) for those taking three or more. Sensitivity analyses in which participants taking antipsychotic medications were excluded and the outcome was limited to acute confusion also found similar risks for those taking two (IRR 1.82, 95% CI = 1.18-2.80) and three or more (IRR = 3.98 95% CI = 1.50-10.58) anticholinergic medications.
CONCLUSION: Taking more anticholinergic medications is associated with greater risk of hospitalization for confusion or dementia. Strategies to reduce anticholinergic medication burden are likely to translate into significant health benefits.
PMID: 25284144 [PubMed - as supplied by publisher]